A drug overdose is when you have too much of a drug for your body to handle.
Knowing the signs of drug overdose/emergency and getting medical help could save a life.
Things that can affect your experience and wellbeing include:
- The drug - the type of drug, the contents and if it is a new drug.
- Personal reasons - how you’re feeling both physically and mentally or if you haven’t used in a while.
- The setting - where you are, who you are with, if you are not used to using drugs in this location or with these people.
Causes of a drug overdose or emergency
All drug use has risks. It is safer not to use drugs at all, but there are many things that can increase your risk of a drug overdose.
- You had stopped using and you start again: If you stop using drugs for a while and you then start again, your tolerance to the drug may have changed. If you take the same amount (dose) as you used to before you stopped, you could be at risk of an overdose.
- High purity drugs in circulation: You cannot be fully sure of the contents or purity of a drug. Dosing is difficult when you don’t know the contents or strength. Testing kits may not identify new compounds, adulterants or the dose.
- You take too much too soon: Taking too much of a drug too soon can also cause an overdose. Take a test dose and leave two hours
- You take more than one substance at a time ‘mix substances’:Mixing substances can also put you at risk. For example, mixing alcohol and prescription medication or alcohol and MDMA or Cocaine.
- Taking new drugs: You won’t know how you will react if you take new types of drugs or drugs that are new to the market.
- Mental health reasons: If you take drugs when you are feeling low, anxious, depressed or have mental health concerns.
- Taking drugs alone or in a new setting: The risk increases if you use drugs alone. Let someone know when you are taking drugs. You can also react differently to a drug if you take it in a new setting or with new people.
- Taking a drug that is easy to overdose on. Some drugs are easy to overdose on, such as GHB. Read more about GHB.
Signs of concern
The signs of overdose may look different if it is a stimulant (cocaine, MDMA) overdose or if it's a depressant (Benzodiazepines,opioids, GHB) overdose.
Look out for the below signs if you withness a drug emergency:
- Signs of a stimulant overdose: hot flushed or sweaty skin, headache, chest pain, muscle pain, rigid muscles or tremors, paranoia or anxiety, confusion, chest pain, fast speech or difficulty breathing.
- Signs of a depressant overdose: slowed breathing/difficulty breathing, vomiting, limp body, pale/clammy face, blue or grey lips or fingernails, slow pulse, loss of consciousness.
What to do in a drug overdose or emergency
Don’t be afraid to get help if someone is unwell or feels suicidal after using drugs. You won’t get in trouble.
Helping a friend in a drug emergency:
- Stay calm, support the person and stay with them until help arrives.
- Make sure they are not left alone to ‘sleep it off’ - this includes ‘going over’ after taking GHB.
- Call 999 or 112 and tell them what drug they took, if you know.
- Do not give them drugs or food.
- Do not walk them around to ‘walk it off’ or put them in a bath to cool down.
- If the person is overheating, sit them down, remove layers of clothing and get them to slowly sip on water. Over hydration is also dangerous – no more than a pint of water an hour is recommended.
- If they are unconscious, put them in the recovery position (or on their side).
- If they stop breathing perform CPR (chest compressions).
- Give the medics the drug that was taken, if possible.
Get overdose resources on our site here
Get harm reduction information here